Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 17, 2021, 9:39 PM CDT for Morton County, Stanton County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 9:39 PM CDT (02:39 UTC)
- Expired
- May 17, 2021, 10:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
798
WWUS83 KDDC 180239
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
939 PM CDT Mon May 17 2021
KSZ074-084-085-180345-
Stanton KS-Stevens KS-Morton KS-
939 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN GRANT...
STANTON AND WESTERN STEVENS COUNTIES UNTIL 1045 PM CDT...
At 939 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Saunders Elevator to near Wilburton.
Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton, The
Saunders Elevator and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3772 10204 3773 10180 3755 10157 3702 10141
3700 10146 3699 10204
TIME...MOT...LOC 0239Z 221DEG 18KT 3748 10201 3701 10179
$$
SUGDENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 17, 8:37 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 17, 8:37 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 837 PM CDT Mon May 17 2021 ...updated mesoscale section... .MESOSCALE DISCUSSION... Issued at 828 PM CDT Mon May 17 2021 A zone of enhanced near surface vorticity with numerous single cell showers and thunderstorms has produced a landspout earlier this evening over northeastern Stanton county. Meanwhile, an environment is in place with relatively weak deep layer shear but still adequate effective bulk shear of around 30 knots near the Kansas Oklahoma line and 7 deg/km lapse rates, 2000 J/kg supporting organized convection moving north into the area, from the ongoing convection over the panhandles. The clusters of storms or line segments may however not be well organized with surface based updrafts for long indicated by the very weak MCS maintenance parameter over the entire area. At this time there is only low to moderate certainty that a severe thunderstorm watch becomes extended northward from the panhandles. Still look for a short term risk for severe thunderstorm winds to around 60 mph in areas like Johnson City and Elkhart in the next hour. && .SHORT TERM...(This evening through Tuesday) Issued at 154 PM CDT Mon May 17 2021 Models earlier this afternoon were in good agreement with an upper level disturbance, evident from the 400 mb PVU, lifting northeast across southwest Kansas late tonight as a weakening 500mb upper low slowly moves east across New Mexico. A surface cold front/stationary front is forecast to extend from southeast Colorado into the Panhandle of Texas with a moist upslope flow/instability axis being present just north of this boundary. Late day heating and 0-1km moisture convergence along this surface boundary ahead of the approaching upper level wave will give rise to some afternoon thunderstorms. NAM has 0-6km shear values of to 30knots prior to model initiation with the flow perpendicular to the surface boundary and across the moisture/instability axis. This may give rise to some discrete severe thunderstorms north of this boundary early this evening as the upper level wave approaches. Improving 850mb to 700mb moisture transport develops between 00z and 06z Tuesday over southwest Kansas so as storms develop near the surface boundary early this evening they should become elevated and continue into the overnight hours across southwest Kansas. 0-6km shear overnight will be around 20 knots so widespread severe weather is not expected but a few isolated severe thunderstorms can not be ruled out with around quarter size hail and wind gusts near 60 mph being the main threats. Main item of interest overnight will be the widespread rainfall with additional rainfall totals overnight expected to average between 0.5 and 1 inch. As always with thunderstorms some locally higher amounts will also be likely. Heavy rainfall from last night (Sunday night) across some portions of west central Kansas did cause some concern about the potential for flash flooding with this upcoming expected rainfall but at this time have decided to hold off issuing a flash flood watch after talking to those in the counties of concern and good collaboration with our surrounding offices. As this upper wave lifts north and east of our county warning area Tuesday the steadier precipitation will taper off during the day on Tuesday...but only briefly given that the weakening upper low itself will be making its way out of the Rockies and out into the west central high plains. This approaching upper level system will bring with it another opportunity for precipitation mid week. Temperatures Tuesday will stay on the cool side given the expected rains and cloud cover. Highs in the lower 70s are likely but could easily see high only in the 60s if the rain lingers longer than what is currently expected. .LONG TERM...(Tuesday night through Monday) Issued at 154 PM CDT Mon May 17 2021 This wet period is still on track to end late week as the weakening upper low/trough crosses the Central Plains. This will give way to some afternoon sunshine and warmer (more seasonal) temperatures on Thursday. These dry and warm conditions will not last long given that the extended forecast models remain in good agreement with another upper low trough crossing the Western United States over the weekend period. Ahead of this approaching upper level trough/low there will be another chance for widespread showers and thunderstorms. Moisture return ahead of this next system even suggests the beginning of this next period of wet weather may begin as early as Friday afternoon but the best opportunity for widespread thunderstorms will be occurring over the weekend period and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 702 PM CDT Mon May 17 2021 A broad area of light easterly upslope surface winds are noted across the area as the atmosphere has seen a marked increase in mean layer moisture. Thunderstorms developing over the higher terrain in new mexico are expected to lift north moving with the mean winds after this evening, and be driven into increasingly weaker deep shear, but still moderate instability as they move north. Still, as the overall risk for severe storms seems to be decreasing with northward extent, fairly numerous storms are likely with efficient rainfall potential, as an mcs probably becomes outflow dominant and more elevated over kansas. Relatively low lcls farther north will lead to occasional IFR ceilings in showers and storms. Additional rounds of showers and storms may occur into early Tuesday morning, however the second round may be more focused over the panhandles, but clipping the a southern taf site like LBL possibly after 12z based on general convective allowing model. TAF updates may be required during the mid/late evening for LBL/GCK based on thunderstorms wind trends. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 68 55 76 / 80 60 50 50 GCK 53 67 52 74 / 90 50 40 50 EHA 50 70 50 74 / 100 40 50 50 LBL 52 71 51 75 / 90 40 50 50 HYS 56 69 55 75 / 60 70 60 60 P28 59 72 58 77 / 60 70 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Russell SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Russell
Hazardous weather outlook, May 17, 3:20 AM CDT, 18 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 AM CDT Mon May 17 2021 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 AM CDT Mon May 17 2021 /220 AM MDT Mon May 17 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe storms will be possible along the KS/OK border this evening into the early overnight hours. Hail around an inch and winds above 60 mph will be the main concern. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorm chances continue Tuesday into Wednesday. As of now these storms do not look to become severe. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Significant risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 17, 7:44 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TORNADO 11 NNW BIG BOW 37.70N 101.64W
05/17/2021 STANTON KS TRAINED SPOTTER
A LANDSPOUT TORNADO WAS OBSERVED.
&&
MRSpecial weather statement, May 17, 7:51 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Dodge City KS 751 PM CDT Mon May 17 2021 KSZ061-062-180130- Kearny KS-Hamilton KS- 751 PM CDT Mon May 17 2021 ...Brief Landspout Tornadoes Possible... At 751 PM CDT/651 PM MDT/, conditions are becoming favorable for the development of landspout tornadoes in and close to the outlined area. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Lakin, Syracuse and Deerfield. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3796 10190 3826 10169 3826 10112 3794 10113 SUGDEN
Special weather statement, May 17, 7:56 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 756 PM CDT Mon May 17 2021 KSZ074-084-180200- Stanton KS-Morton KS- 756 PM CDT Mon May 17 2021 ...Brief Landspout Tornadoes Possible... At 756 PM CDT, conditions are becoming favorable for the development of landspout tornadoes in and close to the outlined area. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Elkhart, Johnson City, Manter, Richfield, Wilburton, The Saunders Elevator and Big Bow. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3767 10204 3764 10154 3700 10168 3699 10204 SUGDEN
Special weather statement, May 17, 8:23 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 723 PM MDT Mon May 17 2021 KSZ061-180215- Hamilton KS- 723 PM MDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 815 PM MDT... At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Syracuse, moving northwest at 25 mph. Winds in excess of 40 mph will be possible with this storm. A brief landspout tornado may be possible as well. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Syracuse. LAT...LON 3782 10155 3775 10176 3813 10204 3824 10172 TIME...MOT...LOC 0121Z 155DEG 21KT 3786 10170 SUGDEN
Special weather statement, May 17, 8:48 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Dodge City KS 848 PM CDT Mon May 17 2021 KSZ074-084-085-180245- Stanton KS-Stevens KS-Morton KS- 848 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...STANTON AND WESTERN STEVENS COUNTIES UNTIL 945 PM CDT... At 848 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles south of Vilas to 7 miles northeast of Griggs. Movement was northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton, The Saunders Elevator and Feterita. LAT...LON 3766 10204 3770 10178 3700 10127 3699 10204 TIME...MOT...LOC 0148Z 233DEG 35KT 3724 10248 3669 10205 SUGDEN
Special weather statement, May 17, 9:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
939 PM CDT Mon May 17 2021
KSZ074-084-085-180345-
Stanton KS-Stevens KS-Morton KS-
939 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN GRANT...
STANTON AND WESTERN STEVENS COUNTIES UNTIL 1045 PM CDT...
At 939 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Saunders Elevator to near Wilburton.
Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton, The
Saunders Elevator and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3772 10204 3773 10180 3755 10157 3702 10141
3700 10146 3699 10204
TIME...MOT...LOC 0239Z 221DEG 18KT 3748 10201 3701 10179
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:10 PM CDT | Special Weather Statement | DDC | Scott | 50 min |
| May 17, 7:35 PM CDT | Special Weather Statement | DDC | Hamilton | 55 min |
| May 17, 7:51 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 39 min |
| May 17, 7:56 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 64 min |
| May 17, 8:23 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| May 17, 8:48 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 57 min |
| May 17, 10:20 PM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| May 17, 10:28 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Haskell, Kearny, Seward, Stevens | 47 min |
| May 18, 12:42 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Ford, Gray | 48 min |
| May 18, 1:30 AM CDT | Special Weather Statement | DDC | Comanche, Ford, Hodgeman, Kiowa | 45 min |
| May 18, 2:12 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Kiowa, Ness, Pawnee, Pratt | 48 min |
| May 18, 2:50 PM CDT | Special Weather Statement | DDC | Stafford | 25 min |
| May 18, 3:42 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| May 18, 3:44 PM CDT | Special Weather Statement | DDC | Pratt | 31 min |
| May 18, 4:11 PM CDT | Special Weather Statement | DDC | Rush | 34 min |
| May 18, 4:32 PM CDT | Special Weather Statement | DDC | Pawnee | 28 min |
| May 18, 4:45 PM CDT | Special Weather Statement | DDC | Hodgeman | 30 min |
| May 18, 4:52 PM CDT | Areal Flood Advisory | DDC | Edwards, Ness, Pawnee, Rush, Stafford | 3 hr |
| May 18, 6:25 PM CDT | Special Weather Statement | DDC | Trego | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.